Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at May 23, 2023, 5:38 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2023, 5:38 PM MDT (23:38 UTC)
- Expired
- May 23, 2023, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 134 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WGUS55 KBOU 232338
FFWBOU
COC049-240245-
/O.NEW.KBOU.FF.W.0005.230523T2338Z-230524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
538 PM MDT Tue May 23 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The East Troublesome burn scar in...
North Central Grand County in north central Colorado...
* Until 845 PM MDT.
* At 538 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the East Troublesome Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through Stillwater and Willow Creeks. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the East Troublesome Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the East Troublesome
Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Grand County
This includes the following additional locations...
Stillwater Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4028 10603 4032 10600 4034 10593 4027 10592
4023 10598
FLASH FLOOD...RADAR INDICATED
$$
Entrekin2 follow-up statements
539
WGUS75 KBOU 240116
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
716 PM MDT Tue May 23 2023
COC049-240245-
/O.CON.KBOU.FF.W.0005.000000T0000Z-230524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
716 PM MDT Tue May 23 2023
...FLASH FLOOD WARNING FOR THE EAST TROUBLESOME BURN SCAR REMAINS IN
EFFECT UNTIL 845 PM MDT THIS EVENING FOR NORTH CENTRAL GRAND
COUNTY...
At 716 PM MDT, Doppler radar indicated thunderstorms and rain have
ended over the East Troublesome Burn Scar. However, Flash flooding
may still be ongoing in the warned area. There have been no reports
of flash flooding so far.
Excessive rainfall over the burn scar will result in debris flow
moving through Stillwater and Willow Creeks. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around the
East Troublesome Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the East Troublesome
Burn Scar.
Some locations that will experience flash flooding include...
mainly rural areas of North Central Grand County
This includes the following additional locations...
Stillwater Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4028 10603 4032 10600 4034 10593 4027 10592
4023 10598
FLASH FLOOD...RADAR INDICATED
$$
Entrekin536
WGUS75 KBOU 240244
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
844 PM MDT Tue May 23 2023
COC049-240254-
/O.EXP.KBOU.FF.W.0005.000000T0000Z-230524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
844 PM MDT Tue May 23 2023
...FLASH FLOOD WARNING FOR THE EAST TROUBLESOME BURN SCAR WILL
EXPIRE AT 845 PM MDT THIS EVENING FOR NORTH CENTRAL GRAND COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4028 10603 4032 10600 4034 10593 4027 10592
4023 10598
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:11 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 23, 3:11 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 311 PM MDT Tue May 23 2023 .SHORT TERM...(This evening through Wednesday) Issued at 240 PM MDT Tue May 23 2023 Generally weak showers and storms have formed over the higher terrain this afternoon. These storms will increase in coverage through the late afternoon and then they will diminish after sunset. The primary concern from these storms would be burn area flash flooding and lightning for those outdoors. A surface boundary has setup from Simla to last Chance. A few storms will form along this boundary but they will have limited coverage and intensity. The urban corridor is still expected to remain dry as conditions are stable there. Tonight, any showers and storms will dissipate with decreasing instability. There will be increased moisture arriving on southeasterly winds across the eastern plains. The increased moisture along with slight upslope flow may allow for fog to form. Some areas of fog were included in the forecast mainly east of a line from Fort Morgan to Limon. A weak shortwave trough aloft will slowly move over our forecast on Wednesday. This feature will provide lift to generate afternoon and evening storms. The aforementioned increased moisture will lead to better instability as well. As a result of these better parameters, the coverage of showers and storms will increase greatly tomorrow. The majority of our forecast area should receive rainfall. One of the main hazards will be burn area flash flooding which is discussed below. Another hazard may be severe hail and wind gusts from strong thunderstorms. While instability values will be sufficient for severe storms with most unstable CAPE values potentially nearing 2,000 j/kg, the deep layer shear will be lacking. Most of our forecast area will see surface to 500 mb bulk shear below 25 knots. An area with slightly enhanced deep layer shear will be near the Palmer Divide so that area has the best chance of seeing severe storms. Elsewhere, very few, if any, severe storms will occur due to the lack of shear. Otherwise, the increased moisture and cloudiness will keep high temperatures a few degrees cooler than today. The smoke should improve slightly on Wednesday as flow aloft will bring in air from areas that have less smoke. .LONG TERM...(Wednesday night through Tuesday) Issued at 240 PM MDT Tue May 23 2023 Key Messages: 1) Stagnant pattern continues unsettled weather Thursday and likely through the weekend with afternoon shower & storms chances each day 2) Threat for a few severe storms and flash flooding over the burn areas continues Thursday and potentially through into the weekend For Thursday, the upper level pattern doesn't change much from Wednesday as the region remains under the inflection point between an amplified trough (west) and ridge (east). Given this pattern, Colorado remains under weak southwesterly flow aloft. Above normal moisture continues to be advected into Colorado. Another weak disturbance moves across the region providing additional support for developing showers and thunderstorms in the afternoon. Instability builds with MLCAPE values around 600-1500 J/kg with marginal values of 0-6 km shear (20-25 kts). Although shear is marginal, it should be sufficient to support a few more organized strong to severe storms across the plains with a marginal hail/ wind threat. Precipitable water values are slightly less than Wednesday; however, still sufficiently above normal (100-120% of normal. Locally heavy rain will continue to be a threat and with weak flow aloft, storm motions will be slower resulting in a flash flood threat over the recent burn areas. Friday and into the weekend, the pattern takes on blocking characteristics as troughs on the west and east coasts keep an amplified ridge stagnant across the central CONUS. As a result, this will keep us in the unsettled pattern Friday through the weekend. Ensembles show above mostly above level moisture and sufficient instability for afternoon showers and thunderstorms. The chances for strong to severe storms also remain possible with sufficient shear around. WPC cluster analysis displays an increased spread in solutions late weekend and into early next week with regards to the upper level pattern. Ensemble means show some rise in 500 mb heights, but generally keeps the region in position for a few passing disturbances. Moisture overall trends less than the previous couple days, but should be enough to support afternoon scattered showers & thunderstorms. Temperatures stay fairly consistent during this period with highs around or just above normal in the mid to upper 70s across the urban corridor/plains and 50s/60s for the high country. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1140 AM MDT Tue May 23 2023 Smoke continues to lower visibilities at the airports as DEN is reporting a 7 mile visibility. Smoke will slowly improve through the rest of the day and into tomorrow. Smoke may be clear enough such that it doesn't impact arrival rates tomorrow. Winds will be weak this afternoon and generally out of the northeast. Any afternoon or evening storms should stay out of the TAF sites. However, an outflow boundary will likely push through during the evening with winds from the southeast gusting to 20-25 knots. Low level moisture increases overnight, but stratus and any fog is likely to stay outside the vicinity of the Denver area TAF sites. There will be a much better chance of thunderstorms tomorrow and a TEMPO group for storms was included. The primary risk would be strong outflow winds. && .HYDROLOGY... Issued at 240 PM MDT Tue May 23 2023 Weak but slow moving storms are expected this afternoon. There may be brief heavy rain in the burn areas which will lead to a limited threat of flash flooding. Increased moisture along with better lift from a shortwave trough will lead to increased storm intensity on Wednesday. Storms will again be slow moving so heavy rain may persist over locations for an extended period of time. These factors will lead to an elevated risk of flash flooding on the recent burn areas. Above normal moisture remains present Thursday and potentially through the weekend. Flow aloft remains light, supporting slower storm motions. Instability and above normal precipitable water values increase chances for storm capable of producing locally heavy rainfall. This will support at least a limited threat for flash flooding over the burn areas. An elevated threat is appearing likely for Cameron Peak Thursday and Friday, especially if the pattern stays stationary. If the pattern remains stationary, weaker flow persists, thus keeping the flash flood threat through the weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Mensch AVIATION...Danielson HYDROLOGY...Danielson/Mensch
Hazardous weather outlook, May 23, 10:56 AM MDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1056 AM MDT Tue May 23 2023 COZ030>051-241700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1056 AM MDT Tue May 23 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another round of scattered showers and thunderstorms is expected over the mountains this afternoon and early evening. The stronger storms will produce brief heavy rainfall, resulting in a limited threat of flash flooding in the recent burn scars. A few storms are also expected to develop over the Palmer Divide toward Limon and Akron late in the afternoon and early evening. Overall coverage of storms on the plains will be low, and intensity will be limited so lightning will be the main hazard. Smoky/hazy skies and degraded air quality will remain in place through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Both storm coverage and strength is expected to increase with an influx of moisture and instability toward Wednesday and Thursday, with an active pattern continuing into the weekend. A couple strong to severe thunderstorms will be possible over the plains during the latter half of the week, while recent burn areas may see an increased risk of flash flooding by Wednesday. Some improvement in air quality can also be expected by Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, May 23, 3:54 PM MDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Denver CO 354 PM MDT Tue May 23 2023 COZ041-232230- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 354 PM MDT Tue May 23 2023 ...A strong thunderstorm will impact portions of south central Elbert county through 430 PM MDT... At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near Simla, or 24 miles west of Limon, moving west at 5 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Simla. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3913 10420 3922 10416 3917 10407 3913 10408 TIME...MOT...LOC 2152Z 080DEG 6KT 3915 10413 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH ENTREKIN
Local storm report, May 23, 4:10 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 3 W SIMLA 39.15N 104.12W
05/23/2023 U0.75 INCH ELBERT CO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:23 PM MDT | Flash Flood Warning | BOU | Grand | 100 min |
| May 23, 3:54 PM MDT | Special Weather Statement | BOU | Elbert | 36 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.